Your activity: 56 p.v.
your limit has been reached. plz Donate us to allow your ip full access, Email: sshnevis@outlook.com

Patient education: Antibiotic-associated diarrhea (C. difficile infection) (The Basics)

Patient education: Antibiotic-associated diarrhea (C. difficile infection) (The Basics)

What is antibiotic-associated diarrhea? — Diarrhea describes bowel movements that are runny or watery, and happen 3 or more times in a day. There are different causes of diarrhea. Antibiotic-associated diarrhea can happen when people are taking or have just finished taking certain antibiotic medicines. Most often, it is caused by an infection with bacteria called "C. difficile" (or "C. diff" for short). C. difficile normally lives in the intestines (figure 1). When people are on antibiotics, the C. difficile in their intestines can overgrow.

People can get antibiotic-associated diarrhea even if they don't take antibiotics. They can get C. difficile infection if they touch infected people or surfaces and then don't wash their hands.

What are the symptoms of antibiotic-associated diarrhea? — The most common symptoms are:

Watery diarrhea (3 or more bowel movements for 2 or more days)

Mild belly cramps

People can also have more severe symptoms, such as:

Blood or pus in their bowel movements

Fever

Belly pain, nausea, or loss of appetite

Dehydration – This is when the body loses too much water. It can cause people to have dark yellow urine and feel thirsty, tired, dizzy, or confused.

Sometimes people have C. difficile infection but don't have any symptoms. These people can still spread the infection to others.

Is there a test for antibiotic-associated diarrhea? — Yes. Your doctor or nurse can test you for C. difficile infection by doing tests on a sample of your bowel movement.

Is there anything I can do on my own to get better? — Yes. To help yourself get better, you can:

Drink a lot of liquids that have water, salt, and sugar. Good choices are water mixed with juice, flavored soda, and soup broth. If you are drinking enough, your urine will be light yellow or almost clear.

Try to eat a little food. Good choices are potatoes, noodles, rice, oatmeal, crackers, bananas, soup, and boiled vegetables.

Ask your doctor if you should take "probiotics." Probiotics are bacteria that are good for the intestines.

Should I see a doctor or nurse? — See your doctor or nurse if you have:

Many runny or watery bowel movements in a day

Blood or pus in your diarrhea

Fever

Severe belly pain or a swollen belly

Nausea

You should also see your doctor or nurse if you have any of the symptoms of dehydration listed above.

How is antibiotic-associated diarrhea treated? — If you are taking an antibiotic that could be causing your diarrhea, your doctor will stop it. They might switch you to another antibiotic.

They will also treat your C. difficile infection with medicines. If your symptoms are severe, you might need to be treated in the hospital.

Can antibiotic-associated diarrhea be prevented? — Sometimes. To help reduce your chances of catching or spreading C. difficile infection, you can:

Wash your hands frequently with soap and water, especially after you use the bathroom and before you eat. Do not rely on alcohol-based hand rubs, because they have not been proven to prevent the spread of C. difficile.

Follow the rules about washing hands and wearing gloves if you visit someone in the hospital who has C. difficile infection.

If you have C. difficile, your doctors and nurses will wear special hospital gowns and gloves when they are in your room. This is to prevent passing the infection on to other patients.

What happens if my diarrhea comes back? — If your diarrhea comes back after treatment, let your doctor or nurse know. They will probably use medicines to treat it again. But you might need to take the medicines for longer.

You might also have heard of a treatment called "fecal transplant." This involves transplanting bowel movements (called "feces") from a healthy person into your intestine. It is often done in the hospital or doctor's office. This might be an option if your diarrhea keeps coming back and medicines don't help.

More on this topic

Patient education: Diarrhea in adolescents and adults (The Basics)
Patient education: Diarrhea in children (The Basics)
Patient education: Coping with high drug prices (The Basics)

Patient education: Antibiotic-associated diarrhea caused by Clostridioides difficile (Beyond the Basics)
Patient education: Acute diarrhea in adults (Beyond the Basics)
Patient education: Acute diarrhea in children (Beyond the Basics)

This topic retrieved from UpToDate on: Mar 03, 2022.
This generalized information is a limited summary of diagnosis, treatment, and/or medication information. It is not meant to be comprehensive and should be used as a tool to help the user understand and/or assess potential diagnostic and treatment options. It does NOT include all information about conditions, treatments, medications, side effects, or risks that may apply to a specific patient. It is not intended to be medical advice or a substitute for the medical advice, diagnosis, or treatment of a health care provider based on the health care provider's examination and assessment of a patient's specific and unique circumstances. Patients must speak with a health care provider for complete information about their health, medical questions, and treatment options, including any risks or benefits regarding use of medications. This information does not endorse any treatments or medications as safe, effective, or approved for treating a specific patient. UpToDate, Inc. and its affiliates disclaim any warranty or liability relating to this information or the use thereof. The use of this information is governed by the Terms of Use, available at https://www.wolterskluwer.com/en/know/clinical-effectiveness-terms ©2022 UpToDate, Inc. and its affiliates and/or licensors. All rights reserved.
Topic 16200 Version 14.0